Hail, Hayes
- When
- May 16, 1:55 PM CST
- Where
- Hayes County, 9.67 mi S of Hayes Center
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.380, -101.020
A disturbance ejected northeast from an upper level low pressure system anchored across the western United States. A few severe thunderstorms resulted across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A disturbance ejected northeast from an upper level low pressure system anchored across the western United States. A few severe thunderstorms resulted across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 16, 11:34 AM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 1234 PM CDT THU MAY 16 2013 .UPDATE... ISSUED AT 958 AM CDT THU MAY 16 2013 SURFACE ANALYSIS INDICATES A STATIONARY BOUNDARY ACROSS CENTRAL NEBRASKA WITH WATER VAPOR IMAGERY INDICATING A COMPACT PV MAX ACROSS NORTHEASTERN COLORADO/NEBRASKA PANHANDLE. SHOWERS AND CONVECTION CONTINUE TO ADVANCE NORTHEAST OF THIS MID LEVEL FEATURE...WITH THE HEAVIEST ACTIVITY GENERALLY ACROSS THE NORTHERN SANDHILLS. NEAR TERM SOLUTIONS /NAM AND RAP/ CONTINUE TO LIFT THIS ACTIVITY NORTH THROUGH THE MORNING AND RE-DEVELOP ADDITIONAL CONVECTION EARLY THIS AFTERNOON...THUS INCREASED POP FORECAST THROUGH 00Z THIS EVENING TO ACCOUNT FOR THE ONGOING AND EXPECTED PRECIP. ADDITIONALLY...THE NEAR TERM SOLUTIONS CONTINUE TO SUGGEST UPWARDS TO 1000 J/KG OF SBCAPE WITH 25-30 KTS OF 6KM BULK SHEAR...A FEW STORMS MAY BE ON THE STRONG SIDE THIS AFTERNOON. OTHERWISE NO ADDITIONAL CHANGES TO THE SHORT TERM FORECAST ARE NEEDED AT THIS TIME. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 459 AM CDT THU MAY 16 2013 AT 08Z...RADAR RETURNS HAVE BEGUN IN GARDEN COUNTY WELL AHEAD OF AN APPROACHING UPPER LEVEL LOW CIRCULATION CENTER JUST NORTHEAST OF GRAND JUNCTION CO ALONG WITH AN ASSOCIATED PV ANOMALY. THIS FEATURE WILL TRACK NORTHEAST TODAY INTO TONIGHT. AS SURFACE WINDS VEER TO THE SOUTHEAST THIS MORNING...HIGHER DEWPOINTS IN THE LOWER TO MID 50S WILL BE DRAWN INTO MUCH OF WESTERN NEBRASKA TODAY. PRECIPITABLE WATER VALUES ALSO INCREASE TO AROUND AN INCH TO 1.25 INCHES BY THIS AFTERNOON. A WARM FRONT CURRENTLY LOCATED ACROSS FAR SOUTHERN NEBRASKA NORTHWEST INTO EASTERN WYOMING WILL LIFT SLOWLY NORTH TODAY. AS UPPER TROUGH LIFTS ACROSS THE REGION...CONVECTION WILL CONTINUE TO DEVELOP AND SPREAD EAST ACROSS THE WESTERN SANDHILLS BY MID MORNING AND OVER THE REMAINDER OF THE FA THIS AFTERNOON AND EVENING. MODEL CONSENSUS IS FOR HIGHEST POPS ACROSS NORTH CENTRAL NEBRASKA TODAY....WHERE 60 POPS FORECAST...FURTHER SOUTH TO NORTH PLATTE AND BROKEN BOW 50 POPS. COVERAGE SHOULD MAINLY BE SCATTERED TODAY. INSTABILITY WILL BE IN PLACE AS WELL...WITH SB CAPES RISING AOA 500-1500 J/KG. DEEP CONVECTION THAT DEVELOPS WOULD HAVE THE CAPABILITY TO PRODUCE HAIL UP TO ONE INCH IN DIAMETER AND STRONG WIND GUSTS. ALSO WITH THE INCREASING LOW LEVEL ATMOSPHERIC MOISTURE...BENEFICIAL RAIN WILL OCCUR UNDER THE HEAVIEST OF CELLS...BUT TOTAL OVERALL QPF AMOUNTS LOOK TO REMAIN LIGHT AT LESS THAN A QUARTER INCH SOUTH AND A QUARTER TO HALF INCH NORTH CENTRAL...EXCEPT UNDER THE HEAVIEST OF CELLS. WITH THE EXPECTED INCREASE IN CLOUDS AND PRECIPITATION...HIGH TEMPERATURES ARE GOING TO BE TRICKY THIS AFTERNOON. WENT NEAR A MET/MAV BLEND IN TEMPERATURES FROM 76 TO 81 NCTRL TO 80 TO 85 SOUTH. FOR TONIGHT...THE TROUGH AND ASSOCIATED SHOWERS AND THUNDERSTORMS SHOULD EXIST MOST OF THE AREA BY 06Z...WITH ONLY A 30 POP NORTHEAST AFTER 06Z. A FEW STRONG STORMS POSSIBLE THROUGH EARLY EVENING. SOUTHERLY WINDS 5 TO 15 MPH WILL KEEP LOWS UP FROM NEAR 60 IN FAR EASTERN AREAS TO THE MID 50S WESTERN SANDHILLS. A FAIRLY SUBSTANTIAL UPPER TROUGH WILL DIG INTO THE WEST COAST REGION OVERNIGHT WITH BROAD RIDGING PRESENT ACROSS THE CENTRAL CONUS. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 459 AM CDT THU MAY 16 2013 THIS FORECAST PERIOD DEALS WITH SHOWER AND THUNDERSTORM CHANCES THROUGH MUCH OF THE PERIOD...ALONG WITH TEMPERATURES...AS ABOVE NORMAL FOR THE WEEKEND TURNS TO BELOW NORMAL FOR THE FIRST HALF OF NEXT WEEK. IN GENERAL...THE PERIOD BEGINS WITH RIDGING OVER THE PLAINS AS THE TROUGH CURRENTLY MOVING INTO THE PACIFIC NORTHWEST DIGS IN ACROSS THE WESTERN PART OF THE CONUS THROUGH FRIDAY. THIS SYSTEM IS BEING MODELED TO SPLIT...WITH ONE CIRCULATION PULLING NORTH INTO MONTANA FOR SATURDAY WHILE A BROAD TROUGH SITS CENTERED OVER THE FOUR CORNERS. THEN FOR THE FIRST HALF OF NEXT WEEK...TROUGHING /AND A FAIRLY STRONG UPPER LOW/ WILL BE IN PLACE OVER THE NORTHERN AND CENTRAL PLAINS...TO KEEP CHANCES FOR PRECIPITATION AND COOLER TEMPERATURES IN THE FORECAST. FRIDAY...EXPECTING A PRETTY WARM DAY ACROSS THE FORECAST AREA WITH GOOD MIXING AND A WARM AIRMASS IN PLACE. 700MB TEMPERATURES WILL BE 8-10C...WHICH WOULD BRING HIGHS INTO THE UPPER 80S TO LOW 90S. DID INCREASE HIGHS BY A FEW DEGREES...BUT WITH MORE MOISTURE IN PLACE THAN HAVE SEEN OVER THIS PAST WEEK TO INHIBIT MIXING DEPTH FOR SOME OF THE AREA...DIDN/T GO AS HIGH AS SOME OF THE MODELS WERE SUGGESTING. THE UPPER LEVEL TROUGH REMAINS WELL TO THE WEST OF THE REGION...WHICH WILL KEEP THE SURFACE TROUGH ANCHORED OVER THE LEE SIDE OF THE ROCKIES. COULD GET A DRY LINE TO PUSH INTO THE PANHANDLE AND WITH INSTABILITY IN PLACE AND SLIGHT UPSLOPE FLOW...COULD GET SOME STORMS TO DEVELOP OVER THE NORTHERN PANHANDLE IN THE LATE AFTERNOON. DO THINK THERE IS A BETTER CHANCE INTO THE EVENING AS THE LOW LEVEL JET STRENGTHENS AFTER 03Z...WITH THE FOCUS INTO NORTHWEST NEBRASKA AND SOUTH DAKOTA. ONGOING FORECAST HAD THIS HANDLED WELL WITH SOME LOW CHANCES OVER THE NORTHERN PANHANDLE AND FAR NORTHWEST NEBRASKA IN THE AFTERNOON...WITH INCREASED CHANCES IN THESE SAME AREAS INTO THE EVENING. UPPER LEVEL FLOW WOULD INDICATE ANY STORMS THAT DEVELOP WILL MOVE NORTH-NORTHEAST SO SHOULDN/T IMPACT MUCH OF THE FORECAST AREA. DEEP LAYER SHEAR THROUGH THIS TIME IS AROUND 30-35KTS SO COULD SEE A FEW ORGANIZED CELLS...BUT NOT CONCERNED WITH WIDESPREAD SEVERE POTENTIAL. ON SATURDAY...THE UPPER LOW MOVES CLOSER WITH A SURFACE LOW DEVELOPING OVER NORTHWEST KANSAS. LOOKING FOR CONVECTION TO BECOME FAIR LY WIDESPREAD IN THE AFTERNOON ACROSS THE WESTERN AND NORTH CENTRAL NEBRASKA. THIS LOOKS TO BE THE DAY WITH THE BEST SETUP FOR ANY SEVERE STORMS...WITH GOOD SHEAR IN PLACE FOR ORGANIZED CONVECTION AND GOOD INSTABILITY OVER THE AREA. WHAT WILL NEED TO MONITORED IS WHERE THE SURFACE LOW SETS UP AS BOUNDARIES OFF OF THAT FEATURE WILL LIKELY BE THE FOCUS FOR STRONGER STORMS. THE LOW LEVEL JET DOES INCREASE OVERNIGHT WITH SEVERAL MODELS SHOWING IT FOCUSING INTO THE FORECAST AREA. SO THUNDERSTORM CHANCES INCREASE AND CONTINUE THROUGH THE OVERNIGHT HOURS. FOR NEXT WEEK...THE UPPER LEVEL TROUGH OVER THE FOUR CORNERS WILL PULL NORTHEAST OVER THE CENTRAL PLAINS. AT THIS POINT...ANOTHER UPPER LOW WILL DIG INTO THE LONGWAVE TROUGH WHILE STRONG RIDGING REMAINS OVER THE EASTERN HALF OF THE COUNTRY. THIS PATTERN WILL KEEP THIS UPPER LEVEL LOW FAIRLY STATIONARY FOR A TIME OVER THE REGION. ALTHOUGH THERE IS SOME DIFFERENCES BETWEEN MODEL SOLUTIONS ON HOW THIS WILL ALL PLAY OUT IN TERMS OF PRECIPITATION CHANCES...THERE IS GOOD AGREEMENT IN THE GENERAL UPPER LEVEL PATTERN THROUGH THIS PERIOD. AS WAS MENTIONED EARLIER...THERE LOOKS TO BE A CIRCULATION THAT WILL EJECT OUT OF THE MAIN TROUGH AND PUSH INTO MONTANA EARLY IN THIS PERIOD. BY LATE SUNDAY/MONDAY THE MAIN LOW MAY INGEST THIS SECOND CIRCULATION...WHICH WOULD PULL COOLER AIR INTO THE AREA. WITH SHOWER/THUNDERSTORM CHANCES...AS THE UPPER LOW STAYS RIGHT OVER THE FORECAST AREA THROUGH TUESDAY NIGHT...FELT THE NEED TO KEEP CHANCES IN THE FORECAST THROUGH THIS TIME. IN ADDITION...WITH THE COOLER AIR IN PLACE /ESPECIALLY ALOFT WITH 700MB TEMPERATURES DROPPING BELOW 0C/ LAPSE RATES WILL STAY STEEP SO KEPT THUNDER IN THROUGH ALL PERIODS. IN TERMS OF TEMPERATURES...THE COOL AIR STARTS MOVING IN ON SUNDAY AND WILL PERSIST THROUGH THE MIDDLE PART OF NEXT WEEK. IN ADDITION...CLOUDS AND RAINS COULD TAKE PART IN KEEPING TEMPERATURES DOWN A FEW OF THESE DAYS. LOOKING FOR HIGHS IN THE 60S TO LOW 70S THROUGH MUCH OF THE FIRST HALF OF NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1232 PM CDT THU MAY 16 2013 AVIATION CONCERNS OVER THE NEXT 24 HOURS CENTER AROUND THE CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING HOURS. SHOWER ACTIVITY CONTINUES AT KVTN...WITH ALL SHOWERS NOW NORTH AND EAST OF KLBF. SHORT TERM MODELS ARE FAVORING THE REDEVELOPMENT OF ADDITIONAL SHOWERS AND THUNDERSTORMS THIS AFTERNOON. FORECASTER CONFIDENCE IS HIGH ENOUGH IN THIS SOLUTION TO INCLUDE -TSRA IN THE TAF. A FEW STRONG STORMS ARE POSSIBLE...WHICH COULD BRING TEMPO IFR OR LOWER CONDITIONS. HOWEVER...STRONG THUNDERSTORM ACTIVITY IS EXPECTED TO BE ISOLATED AND HAVE LEFT ANY MENTION OF SUB VFR CONDITIONS OUT OF THE TAF FOR NOW. ALL PRECIP ACTIVITY OVER WESTERN NEBRASKA SHOULD COME TO AN END THIS EVENING WITH VFR CONDITIONS PREVAILING THROUGH 18Z FRIDAY. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JACOBS SHORT TERM...ROBERG LONG TERM...BROOKS AVIATION...MARTIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 227 PM CDT THU MAY 16 2013 NEZ004>010-022>029-035>038-056>059-069>071-094-171930- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 227 PM CDT THU MAY 16 2013 /127 PM MDT THU MAY 16 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS THE OUTLOOK AREA. A FEW STORMS MAY BECOME SEVERE...ESPECIALLY ACROSS SOUTHWEST NEBRASKA...WITH LARGE HAIL AND STRONG ERRATIC WIND GUSTS BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE OVERALL WEATHER PATTERN REMAINS ACTIVE FRIDAY THROUGH EARLY NEXT WEEK. AT THIS TIME...THE GREATEST THREAT OF SEVERE WEATHER WILL BE SATURDAY AFTERNOON AND SATURDAY NIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS FROM ANY STORM THAT DEVELOPS ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JACOBS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 137 PM CDT THU MAY 16 2013 NEZ058-069-161915- CHASE NE-PERKINS NE- 1237 PM MDT THU MAY 16 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PERKINS AND NORTHERN CHASE COUNTIES UNTIL 115 PM MDT... AT 1232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHASE...OR 14 MILES NORTHWEST OF IMPERIAL...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF NORTHERN CHASE AND SOUTHERN PERKINS COUNTIES. THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 44 AND 59. POWER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 157 PM CDT THU MAY 16 2013 NEZ022-056-057-161945- DEUEL NE-GARDEN NE-KEITH NE- 1257 PM MDT THU MAY 16 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KEITH...SOUTHEASTERN GARDEN AND NORTHEASTERN DEUEL COUNTIES UNTIL 145 PM MDT... AT 1255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD...OR 9 MILES NORTHEAST OF CHAPPELL...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD... LEWELLEN... WINDLASS HILL... ASH HOLLOW STATE HISTORICAL PARK... EAGLE GULCH CAMPGROUND... CLEAR CREEK STATE WILDLIFE MANAGEMENT AREA... RUTHON... THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 115 AND 122. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. KNUTSVIG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 220 PM CDT THU MAY 16 2013 NEZ022-162000- GARDEN NE- 120 PM MDT THU MAY 16 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARDEN COUNTY UNTIL 200 PM MDT... AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD...OR 9 MILES SOUTH OF OSHKOSH...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OSHKOSH... LEWELLEN... BLUEWATER BATTLEFIELD STATE HISTORICAL PARK... THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 115 AND 116. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. KNUTSVIG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 234 PM CDT THU MAY 16 2013 NEZ058-059-162000- LINCOLN NE-PERKINS NE- 134 PM MDT THU MAY 16 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERKINS AND SOUTHWESTERN LINCOLN COUNTIES UNTIL 200 PM MDT/300 PM CDT/... AT 132 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF ELSIE...OR 18 MILES EAST OF GRANT...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ELSIE... GRAINTON... WALLACE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. KNUTSVIG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 246 PM CDT THU MAY 16 2013 NEZ070-071-162030- FRONTIER NE-HAYES NE- 246 PM CDT THU MAY 16 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAYES AND WESTERN FRONTIER COUNTIES UNTIL 330 PM CDT... AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PALISADE...OR 13 MILES SOUTH OF HAYES CENTER...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HAYES CENTER... HAYES CENTER STATE WILDLIFE MANAGEMENT AREA... MARENGO... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JACOBS
The Goodland radar (KGLD), 127 km away, was scanning. The volume nearest the first event began at 19:56 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446477, 446479, 446480.